Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS El Paso, TX

July 23, 2021Grant County, Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 23, 2021, 3:08 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 3:08 PM MDT (21:08 UTC)
Expired
Jul 23, 2021, 3:43 PM MDT
In force
35 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 120 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS54 KEPZ 232108
SVREPZ
NMC017-029-051-232200-
/O.NEW.KEPZ.SV.W.0058.210723T2108Z-210723T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
308 PM MDT Fri Jul 23 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Eastern Grant County in southwestern New Mexico...
  Southern Sierra County in south central New Mexico...
  North central Luna County in southwestern New Mexico...

* Until 400 PM MDT.

* At 308 PM MDT, a severe thunderstorm was located 12 miles west of
  Nutt, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cookes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3259 10756 3243 10766 3255 10787 3272 10771
TIME...MOT...LOC 2108Z 129DEG 6KT 3255 10767 

HAIL...1.00IN
WIND...60MPH
 
$$

BROWN
1 follow-up statement
365 
WWUS54 KEPZ 232143
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
343 PM MDT Fri Jul 23 2021

NMC017-029-051-232153-
/O.CAN.KEPZ.SV.W.0058.000000T0000Z-210723T2200Z/
Grant NM-Sierra NM-Luna NM-
343 PM MDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT...SOUTHERN
SIERRA AND NORTH CENTRAL LUNA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3259 10756 3243 10766 3255 10787 3272 10771
TIME...MOT...LOC 2140Z 129DEG 6KT 3259 10772 

$$

BROWN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 23, 2:36 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
236 PM MDT Fri Jul 23 2021

.SYNOPSIS...
Moisture will persist across the area for much of the week ahead.
Minor disturbances aloft will help kick off thunderstorms over the
area tonight, while by Saturday and Sunday, an upper low will form
over Arizona. This will bring most of the thunderstorm focus to
west of the Continental Divide, with just isolated storms to the
east. Some of these storms in the west could produce flooding. An
upper high will strengthen over the central Rockies and southern
Plains Monday through Thursday, allowing isolated thunderstorms to
continue.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Abundant moisture will combine with a retrograding upper level
trough to bring a good chance of rain to the area tonight and on
Saturday. This morning's balloon sounding had a precipitable water
(PW) value of a little over 1.10, which is a little above average
for this time of year. PW's values are expected to climb a little
higher this evening. This fact combined with a decent upper level
trough that is retrograding (moving east to west) across the area
will lead to wide spread convection this evening. CAMS (convective
allowing models) are struggling to pin down a convective trend. A
few CAMS models are showing the best chances for rain east of the
Rio Grande, while several others favor thunderstorms west of the Rio
Grande. For now I have given the best rain chances in area
mountains, but the lowlands will continue with at least scattered
rain chances this evening. The thunderstorms will be efficient rain
makers, so whoever is under one of the storms could see rain totals
quickly pile up. Rainfall amounts of 1 to 3 inches will be possible
this evening with isolated higher totals which could lead to some
flash flooding. A flash flood watch is in effect for the mountain
zones and for the southwest zones of New Mexico.

As the upper level trough drifts further west, so will the best
chances for rain. We will see a little drier air on the back side of
the trough, but there will still be plenty of moisture for isolated
to scattered thunderstorms on Saturday. There will still be a chance
for flash flooding on Saturday, but the main threat will be for
locations west of the Continental Divide. Again 1 to 2 inches of
rain will be possible west of the Divide on Saturday. East of the
Divide we will see isolated to scattered thunderstorms. I can't rule
out some isolated flash flooding east of the Continental Divide, but
the best chances for flooding will stay out west.

Looking at the temperatures, for tonight our lows will be right near
seasonal averages. On Saturday with all the clouds and rain chances
we will see below average high temperatures. Highs will be around 10
to 15 degrees below average west of the Rio Grande and locations
east of the Rio Grande where we will see a little more sun, will see
highs 3 to 5 degrees below average.

&&

.LONG TERM...Saturday night through Friday...
This forecast period begins with the newly formed low over Arizona
and the upper high over the southern Plains creating a moist
southerly flow over the CWA. The best instability and layered
moisture (PWs of 1.4 to 1.5 inches) should remain west of the
Cont Divide, hence potential for heavy rain/flooding. Will keep
Flash Flood Watch out for zones west of the Cont Divide into day
break Sunday morning.

By Monday morning the upper low has shifted west to just off the
northern Baja coast, while the upper high's dominant portion
begins building over the central Rockies. This pattern will
continue through Thursday--no drastic drying out, but likely only
isolated thunderstorms at best, with temps rising back to near
normal.

New GFS/ECMWF runs in much greater agreement for next weekend;
bringing upper high back toward the Four Corners region. Thus the
weekend looks to be limited to mainly isolated mountain
thunderstorms. Temps remaining near or even slightly above normal.

&&

.AVIATION...18Z TAF CYCLE...
Today's main threat will be thunderstorms. An approaching upper
level storm system will bring scattered to numerous thunderstorms
across the region. Ceilings and visibilities will stay in the VFR
category this afternoon, but we will see some MVFR and isolated
IFR ceilings and visibilities categories associated with
thunderstorms. The best chances for heavy rain and low
ceilings/low visibilities will be west of the Rio Grande. Surface
winds this afternoon will be a little gusty out of the west, but
we may also see some gusty outflow winds as well. Rain chances
will continue across much of the area through the overnight hours.
Ceilings will be BKN120-250 except lower associated with
thunderstorms. Thunderstorm motion will be southwest today into
the evening hours, then becoming southerly during the overnight
hours.

&&

.FIRE WEATHER...
We are in an active weather pattern for the next 36 hours as
abundant moisture and an upper level storm system will bring
scattered to numerous showers and thunderstorms to the area. Min
RH's will be 30% or higher this afternoon through Sunday and then
come down a little for the start of next week, but still be mainly
above 20% through at least Wednesday. High temperatures will
continue below average through the weekend and winds will stay below
critical levels for the next seven days, the one exception would be
some strong gusty outflow winds associated with thunderstorms which
will occur each afternoon and evening. We will see isolated to
scattered rain chances for the start of next week, which will help
keep our fire danger low.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  88  69  91 /  30  40  30  30
Sierra Blanca           63  84  66  87 /  40  40  30  20
Las Cruces              66  85  64  89 /  30  40  40  30
Alamogordo              64  88  66  90 /  40  40  30  40
Cloudcroft              48  67  50  69 /  60  40  40  60
Truth or Consequences   65  83  64  88 /  60  50  50  50
Silver City             59  72  59  77 /  60  70  70  60
Deming                  65  84  63  89 /  40  70  50  40
Lordsburg               65  77  64  84 /  70  70  60  50
West El Paso Metro      69  89  68  92 /  30  40  30  30
Dell City               66  90  67  93 /  40  40  30  30
Fort Hancock            68  91  69  93 /  40  40  30  20
Loma Linda              63  82  66  84 /  30  40  30  30
Fabens                  69  89  69  91 /  30  40  30  30
Santa Teresa            66  87  66  90 /  30  40  30  30
White Sands HQ          66  86  66  89 /  40  40  30  30
Jornada Range           65  84  62  88 /  40  40  40  30
Hatch                   66  85  63  89 /  40  40  40  40
Columbus                66  83  64  88 /  40  70  40  30
Orogrande               65  87  64  90 /  30  40  30  30
Mayhill                 54  76  56  77 /  60  40  40  50
Mescalero               53  76  56  77 /  60  40  40  60
Timberon                51  74  55  76 /  50  40  30  50
Winston                 55  75  58  78 /  60  60  60  60
Hillsboro               61  80  63  83 /  50  70  50  50
Spaceport               65  83  63  87 /  40  40  40  40
Lake Roberts            56  74  56  77 /  70  70  60  60
Hurley                  60  77  60  81 /  60  70  60  50
Cliff                   59  80  61  83 /  70  70  70  60
Mule Creek              61  74  59  77 /  70  70  70  70
Faywood                 61  77  61  81 /  60  70  50  50
Animas                  64  77  63  84 /  70  70  60  50
Hachita                 63  79  62  84 /  50  70  50  40
Antelope Wells          64  79  62  84 /  50  70  50  50
Cloverdale              60  72  62  77 /  70  70  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late Saturday night for NMZ401>408.

     Flash Flood Watch through late tonight for NMZ414>416.

TX...None.
&&

15-Brice/17-Hefner
Hazardous weather outlook, Jul 23, 11:07 AM MDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Fri Jul 23 2021

NMZ401>417-TXZ418>424-241715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
An approaching upper level storm system will bring scattered to
numerous thunderstorms across the area. Some of those storms could
produce heavy rain and excessive runoff. The main threat for heavy
rain will be in area mountains and for locations east of the
Continental Divide. Rainfall totals of 1 to 3 inches with isolated
higher amounts will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The threat for heavy rain will continue west of the Rio Grande on
Saturday and then lower rain chances east of the river. For
Sunday through Thursday, we will see slightly below average high
temperatures with scattered afternoon and evening thunderstorms in
area mountains and isolated thunderstorms in the lowlands.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our @NWSElPaso user name.

In the hours before

Special weather statement, Jul 23, 9:10 AM MDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
910 AM MDT Fri Jul 23 2021

NMZ409-412-231545-
Central Tularosa Basin NM-Sierra County Lakes NM-
910 AM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
945 AM MDT...

At 909 AM MDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Three Rivers, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salinas Peak.

LAT...LON 3346 10658 3345 10646 3324 10647 3331 10670
TIME...MOT...LOC 1509Z 020DEG 11KT 3344 10652

TSB
Special weather statement, Jul 23, 2:40 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
240 PM MDT Fri Jul 23 2021

NMZ407>409-232115-
Eastern Black Range Foothills NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
240 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA AND
NORTHEASTERN LUNA COUNTIES UNTIL 315 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Nutt, moving east at 15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Nutt, Macho Springs Wind Farm and Uvas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3246 10763 3257 10764 3263 10749 3250 10739
TIME...MOT...LOC 2040Z 260DEG 11KT 3254 10756

BROWN
Special weather statement, Jul 23, 2:44 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
244 PM MDT Fri Jul 23 2021

NMZ417-TXZ420-232115-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
244 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHWESTERN HUDSPETH COUNTIES UNTIL 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Loma Linda, moving southeast at 15 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cornudas Mountains.

LAT...LON 3211 10574 3217 10561 3208 10547 3200 10566
TIME...MOT...LOC 2044Z 322DEG 12KT 3212 10566

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:09 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 22, 10:47 PM MDTSpecial Weather StatementEPZHidalgo28 min
Jul 23, 9:10 AM MDTSpecial Weather StatementEPZ35 min
Jul 23, 11:38 AM MDTAreal Flood AdvisoryEPZOtero6 min
Jul 23, 11:44 AM MDTFlash Flood WarningEPZOtero3 hr
Jul 23, 12:26 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 23, 1:02 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 23, 1:52 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 23, 2:40 PM MDTSpecial Weather StatementEPZLuna35 min
Jul 23, 2:44 PM MDTSpecial Weather StatementEPZ31 min
Jul 23, 2:52 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 23, 3:04 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 23, 3:26 PM MDTSevere Thunderstorm WarningEPZDoña Ana31 min
Jul 23, 4:02 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 23, 4:07 PM MDTAreal Flood AdvisoryEPZDoña Ana18 min
Jul 23, 4:22 PM MDTSpecial Weather StatementEPZDoña Ana23 min
Jul 23, 4:25 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 23, 4:42 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 23, 4:58 PM MDTSpecial Weather StatementEPZSierra32 min
Jul 23, 5:12 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 23, 5:16 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 23, 5:21 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Jul 23, 5:25 PM MDTSpecial Weather StatementEPZSierra35 min
Jul 23, 5:33 PM MDTSevere Thunderstorm WarningEPZSierra42 min
Jul 23, 5:35 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 23, 5:56 PM MDTSpecial Weather StatementEPZLuna34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.